I am nearing the end of my first month on the second line of treatment for multiple myeloma and amyloidosis - taking Revlimid and Dexamethasone in combination. For the first four months of this treatment regime I am back on the same high doses of Dexamethasone that I was on last year in preparation for the autologous stem cell transplant - twelve large doses over twenty days before an eight day reprieve in each twenty eight day cycle. As reported elsewhere on this blog the side effects can be challenging.
This time around at least they are familiar - bursts of manic energy when taking four days worth, then four days of ache and fatigue when taking the requisite four days off, then another burst of energy, then another cycle of ache. Sleeplessness is another side effect of my friend Dexamethasone (yes, even with a sleeping pill I am up at 3:00 am and posting this when the rest of the household and neighbourhood is sound asleep). Along with this goes weight gain from fluid retention, intestinal upset, dry and thin skin that is easily scraped or cut and emotions that seem heightened, closer to the surface. It also causes my sinuses and nasal passages to become irritated and raw. This past week that irritation created an opening for an ear infection to set in with an accompanying fever. I haven't had an ear infection since I was in grade two. I had forgotten how disabling it can be. Fortunately my hematologist was not worried about anything more than getting me on to an antibiotic, prescribed locally by my GP. No need to worry at this point about an immune system that is in too much distress. My blood counts are looking good. It meant being home recovering all week. Fortunately the study groups on Ephesians have lots of capacity and are filled with capable lay theologians who met in my absence to continue hosting the text. I am feeling better and am working on the sermon for Sunday, fully expecting to be at worship, feeling well. And, to be honest, I am also looking forward to July when the Dexamethasone is to be scaled back to just one four day dose at the beginning of each twenty-eight day cycle, leaving the Revlimid as my main chemotherapy.
Then yesterday I received some good news. A week ago Tuesday I had my first blood test since starting the new treatment regime on March 5. I had then been on Revlimid and Dexamethasone for just eight days (I take the Dexamethasone for twenty days a month and the Revlimid for twenty-one days in the month, so I was just over one-third of the way into my first month). The main reason for the early test was to watch for any danger signs in terms of side effects (low platelet and white blood counts, any signs of kidney distress or thyroid problems, etc). No danger signs showed up. Those tests came back within six hours. One special test takes nine days. It is the test to determine the activity level of the multiple myeloma and amyloidosis. The test is a count of the free light chains in my blood (basically broken plasma cells that are a sign of the overgrowth of plasma which is the cancer).
My initial reading a year ago was 1600 free light chains (the normal range for a healthy person is between 3 and 19). The original run of Dexamethasone last year took the number down, over three months, to just over 500. The stem cell transplant was expected to reduce it to under 100 and keep it there. The lowest reading I received after the transplant was 330. Then it rose to 550, then by February to 704. That was my last reading before the one taken last week. The results showed up online yesterday (I have access to my results at the same time that my doctors receive them). My current reading is 340. In other words, it appears that the first eight days of this new therapy cut the myeloma level in half. Wow! My next blood test is scheduled for this coming Tuesday, two days after completing the first twenty-one days of treatment (while on my seven day break from taking medication). I'll have to wait nine days for that report on the level of my free light chains to arrive (in two weeks from now). If things continue like this then the relatively minor side effects from the drugs are more than worth the trouble. It is the first sign that this second line of treatment may be an effective one. It is, to state the obvious, a really good feeling.
By the way, so far the only side effect of the Revlimid that I have noticed is some muscle cramping in my calves and thighs at night. Not a lot of fun, but nothing much considering what one expects with a powerful chemotherapy drug. I can still work. I am not losing weight or hair or energy. I don't have any nausea. I have a good appetite. Pretty amazing. I know that there are other possible side effects to watch for - itchy skin, deep vein thrombosis, lowered platelet and white blood counts, thryoid problems, fatigue. That is what the frequent blood tests will help us to keep an eye on. I wait to pick up my next month's supply of Revlimid late next week, once the Cancer Agency pharmacists and my hematologist have had an opportunity to review my upcoming blood work. They will determine if I stay on the same dose of Revlimid or if it is to be reduced for any reason. I am hopeful that all is going well in their eyes and that I will maintain the same dosage over the next month, since the initial results look so promising.
I am very grateful for your messages, emails and phone calls with words of care, concern and encouragement and for your prayers. It is, for me, a sure sign of God's grace.